Alert archive / Illinois / Tornado Warnings in 1998

Tornado Warning 88, NWS Lincoln, IL

June 14, 1998Morgan County, Scott County, Illinois

NWS Lincoln, IL issued this tornado warning at Jun 14, 1998, 4:42 PM CDT for Morgan County, Scott County, Illinois. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 14, 1998, 4:42 PM CDT (21:42 UTC)
Expired
Jun 14, 1998, 5:45 PM CDT
In force
63 min
Issued by
NWS Lincoln, IL
Area
Whole counties

Counties Morgan County, IL, Scott County, IL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 3:00 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.7 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1998-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1998-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1254 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

762 
WFUS1 KSPI 142142 RRA
TORSPI
ILC137-171-142245-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
442 PM CDT SUN JUN 14 1998

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* TORNADO WARNING FOR
  MORGAN COUNTY IN CENTRAL ILLINOIS
  SCOTT COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 545 PM CDT

* AT 440 PM CDT LINCOLN DOPPLER RADAR INDICATED A TORNADO 7 MILES
  SOUTHWEST OF WINCHESTER...MOVING NORTHEAST AT 20 MPH.

* THIS STORM IS EXPECTED TO AFFECT AREAS AROUND...
  MURRAYVILLE
  FRANKLIN

THIS STORM HAS A HISTORY OF PRODUCING TORNADO TOUCHDOWNS IN WEST
CENTRAL ILLINOIS.

IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A BASEMENT OR
INTERIOR ROOM ON THE LOWEST FLOOR. VEHICLES AND MOBILE HOMES SHOULD
BE ABANDONED FOR A SAFER SHELTER.

GEELHART/FRIEDERS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Jun 14, 1:30 PM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Jun 14, 1:30 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
130 PM CDT SUN JUN 14 1998

18Z SFC ANALYSIS SHOWING STRONG LOW PRES SYSTEM OVER NW MO. TRAILING
FRONT NOW INTO CENT MO. KLSX 88D INDICATING A NICE FINE LINE OF LOW REF
MOVG NE THRU ERN MO. VIS SAT PIX ALSO SHOWING TCU/CBS ALREADY BUILDING
ALONG THIS LINE. SPECIAL 18Z ILX SOUNDING SHOWING A MUCH MORE UNSTABLE
AIRMASS IN PLACE ACROSS CENT IL OVR 12Z WITH LIS ALREADY TO MINUS
5...SRH OF 160 AND HIGH CAPE. SOUNDING IS SHOWING A CAP BUT CAP SHOULD
BE BROKEN AS FRNT APPROACHES. 18Z ADAP INDICATING GOOD MOIST CONV ALONG
FRNT WITH EXTREMELY UNSTABLE AIR ACROSS SE MO FEEDING INTO SYSTEM. SPC
JUST CALLED AND WILL BE ISSUE SEVERAL BOXES ACROSS CENT IL.

PIA   61/70  +4
SPI   61/71  +4
DEC   61/71  +4
CMI   62/71  +4
LWV   64/73  +4

FRIEDERS

In the hours before

Special weather statement, Jun 14, 10:47 AM CDT, 5 hours 55 minutes before
ILZ052-054-056-061>063-066>068-071>073-141650-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1047 AM CDT SUN JUN 14 1998

...SEVERE THUNDERSTORM WATCH CANCELLATION...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 1 PM CDT HAS
BEEN CANCELLED FOR THE FOLLOWING COUNTIES...

...CHRISTIAN...SHELBY...MOULTRIE...COLES...CUMBERLAND...CLARK...
...EFFINGHAM...JASPER...CRAWFORD...CLAY...RICHLAND AND LAWRENCE.

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON.
SOME OF THESE STORMS WILL LIKELY BE SEVERE. PEOPLE IN SOUTHEAST AND
CENTRAL ILLINOIS ARE ADVISED TO MONITOR THE WEATHER CLOSELY TODAY.
STAY TUNED TO LOCAL RADIO AND TV...OR NOAA WEATHER RADIO...FOR THE
LATEST FORECASTS...STATEMENTS AND POSSIBLE WATCHES/WARNINGS.

MILLER
Special weather statement, Jun 14, 11:00 AM CDT, 5 hours 42 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-151100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1100 AM CDT SUN JUN 14 1998

...SEVERE WEATHER LIKELY TODAY IN CENTRAL AND SOUTHEAST ILLINOIS...

SYNOPSIS: A STRENGTHENING AREA OF LOW PRESSURE IS FORECAST TO
MOVE INTO EXTREME SOUTHERN IOWA THIS AFTERNOON WITH A WARM FRONT
EXTENDING TOWARD THE SOUTHERN TIP OF ILLINOIS. VERY HUMID AIR
WILL COMBINE WITH THE WARM FRONT AND STRONG UPPER LEVEL WINDS
TO RESULT IN THE DEVELOPMENT OF THUNDERSTORMS THIS AFTERNOON
INTO EARLY TONIGHT.

SEVERE THUNDERSTORMS ARE LIKELY TO REDEVELOP IN CENTRAL AND
SOUTHEAST ILLINOIS THIS AFTERNOON INTO EARLY TONIGHT. THE
GREATEST RISK FOR SEVERE WEATHER WILL BE ROUGHLY SOUTH OF A
LINE FROM RUSHVILLE THROUGH SPRINGFIELD TO CHARLESTON/MATTOON.
THIS IS A POTENTIALLY DANGEROUS WEATHER SITUATION WITH TORNADOES...
DAMAGING WINDS...AND LARGE HAIL ALL POSSIBLE. SPOTTER ACTIVATION
WILL LIKELY BE NEEDED IN CENTRAL AND SOUTHEAST ILLINOIS.

SEVERE THUNDERSTORMS ARE ALSO POSSIBLE IN THE REST OF EASTERN
AND CENTRAL ILLINOIS THIS AFTERNOON INTO EARLY TONIGHT. THIS
INCLUDES GALESBURG...THE PEORIA METRO AREA...BLOOMINGTON/NORMAL
...DECATUR...CHAMPAIGN/URBANA AND DANVILLE. SPOTTER ACTIVATION
MAY ALSO BE NEEDED IN AND NEAR THESE LOCATIONS.

PEOPLE ACROSS SOUTHEAST AND CENTRAL ILLINOIS ARE STRONGLY ADVISED
TO KEEP ABREAST OF THE LATEST FORECASTS AND STATEMENTS CONCERNING
THIS POTENTIALLY DANGEROUS WEATHER SITUATION. STAY ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS AND TAKE THE PROPER
PRECAUTIONS.

MILLER
Special weather statement, Jun 14, 11:00 AM CDT, 5 hours 42 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-151100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1100 AM CDT SUN JUN 14 1998

...SEVERE WEATHER LIKELY TODAY IN CENTRAL AND SOUTHEAST ILLINOIS...

SYNOPSIS: A STRENGTHENING AREA OF LOW PRESSURE IS FORECAST TO
MOVE INTO EXTREME SOUTHERN IOWA THIS AFTERNOON WITH A WARM FRONT
EXTENDING TOWARD THE SOUTHERN TIP OF ILLINOIS. VERY HUMID AIR
WILL COMBINE WITH THE WARM FRONT AND STRONG UPPER LEVEL WINDS
TO RESULT IN THE DEVELOPMENT OF THUNDERSTORMS THIS AFTERNOON
INTO EARLY TONIGHT.

SEVERE THUNDERSTORMS ARE LIKELY TO REDEVELOP IN CENTRAL AND
SOUTHEAST ILLINOIS THIS AFTERNOON INTO EARLY TONIGHT. THE
GREATEST RISK FOR SEVERE WEATHER WILL BE ROUGHLY SOUTH OF A
LINE FROM RUSHVILLE THROUGH SPRINGFIELD TO CHARLESTON/MATTOON.
THIS IS A POTENTIALLY DANGEROUS WEATHER SITUATION WITH TORNADOES...
DAMAGING WINDS...AND LARGE HAIL ALL POSSIBLE. SPOTTER ACTIVATION
WILL LIKELY BE NEEDED IN CENTRAL AND SOUTHEAST ILLINOIS.

SEVERE THUNDERSTORMS ARE ALSO POSSIBLE IN THE REST OF EASTERN
AND CENTRAL ILLINOIS THIS AFTERNOON INTO EARLY TONIGHT. THIS
INCLUDES GALESBURG...THE PEORIA METRO AREA...BLOOMINGTON/NORMAL
...DECATUR...CHAMPAIGN/URBANA AND DANVILLE. SPOTTER ACTIVATION
MAY ALSO BE NEEDED IN AND NEAR THESE LOCATIONS.

PEOPLE ACROSS SOUTHEAST AND CENTRAL ILLINOIS ARE STRONGLY ADVISED
TO KEEP ABREAST OF THE LATEST FORECASTS AND STATEMENTS CONCERNING
THIS POTENTIALLY DANGEROUS WEATHER SITUATION. STAY ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS AND TAKE THE PROPER
PRECAUTIONS.

MILLER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 8:27 AM CDTSevere Thunderstorm WarningILXDeWitt, Logan, McLean, Macon, Tazewell33 min
Jun 14, 8:27 AM CDTSevere Thunderstorm WarningILXMarshall, Woodford33 min
Jun 14, 8:37 AM CDTSevere Thunderstorm WarningILXClay, Effingham53 min
Jun 14, 9:14 AM CDTSevere Thunderstorm WarningILXRichland31 min
Jun 14, 4:49 PM CDTTornado WarningILXSchuyler56 min
Jun 14, 5:43 PM CDTTornado WarningILXSchuyler47 min
Jun 14, 5:47 PM CDTTornado WarningILXFulton58 min
Jun 14, 6:42 PM CDTTornado WarningILXFulton48 min

Nearby

Tornado Warnings in Illinois, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.